NHS Lanarkshire today (24 July 2012) issued a public health alert following the confirmation of a case of anthrax in a Lanarkshire injecting drug user.
The patient is in hospital and is in a critical but stable condition.
Dr David Cromie, Consultant in Public Health Medicine at NHS Lanarkshire said: It is possible that heroin contaminated with anthrax may be circulating in Lanarkshire and potentially other parts of Scotland. There have been recent reports of anthrax from contaminated heroin in other Western European Countries, the most recent reported outbreak being in Germany.
It is important that drug users are aware of the particular dangers involved when they are injecting heroin.
Clinicians and microbiologist are on alert to the possibility of anthrax in heroin users who present with appropriate signs and symptoms. Injecting drug users known to Lanarkshire addiction services are being contacted to raise their awareness.
The advice to drug users is to avoid all heroin use, which we recognise may be very difficult for drug users to follow.
Muscle-popping, skin-popping, and injecting when a vein has been missed are particularly dangerous. Smoking heroin carries much less risk than injecting it. If there is any pain or swelling around an injection site drug users should seek urgent medical attention."